Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 11, NWS Norman, OK

May 24, 1998Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 1998, 6:57 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 1998, 6:57 PM CDT (23:57 UTC)
Expired
May 24, 1998, 7:30 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Grant County, OK

What was reported inside it

TimeReportWhereRemark
May 24, 6:59 PM CDTTornado F0Manchester, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WFUS1 KOKC 242358 RRA
TOROKC
OKC003-053-250030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHEAST ALFALFA COUNTY IN NORTHWEST OKLAHOMA
     NORTHERN GRANT COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 730 PM CDT

* AT 650 PM CDT A TORNADO WAS REPORTED IN EXTREME NORTHEASTERN 
ALFALFA COUNTY...7 MILES WEST-SOUTHWEST OF MANCHESTER. MOVEMENT IS 
EAAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANCHESTER

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

CHURCHILL

LAT...LON 3698 9824 3691 9819 3691 9792 3700 9793

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:40 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 24, 3:40 PM CDT, 3 hours 17 minutes before
FPUS3 KOKC 242041
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN MAY 24 1998

WMFNT LIFTING ACRS FA THIS AFTN EXPCTD TO BE FOCUS FOR TSTMS TNGT.
SVR STMS LKLY EARLY...THEN EVOLVING INTO AN MCS WITH FOCUS SHIFTING
TO HVY RAIN. PRIMARY THREAT AREA WL BE ACRS THE N. AMS ALSO BCMG
MORE UNSTBL TO THE SW VCNTY DRYLN AND SFC LOW. CNVCGC IN THIS AREA
INITIALLY NOT VRY STG...BUT IS IMPROVING. LTST VSBL STLT IMGRY SHOWS
CU STARTING TO BUBBLE BTWN CDS/LBB/ABI WHERE NSSL MM5 OUTPUT SHOWS
TSTM DVLPMNT. CHCS FOR ISOLD SVR WL IMPROVE THIS AREA AS WK SHTWV IN
SUBTROP JET BRUSHES OVR DRYLN.

MAIN QUESTION IS HOW FAR S WL SFC BNDRY GO TNGT AND MON. WHEREVER IT
ENDS UP ON MON...MORE SVR WL BE PSBL. ATTM WL OPT FOR A BLEND OF AVN
AND ETA...IE A LTL FARTHER N ON THE W END OF FNT AND FURTHER SOUTH
OVR ERN OK WHERE OUTFLO FM MCS MAY GIVE IT A PUSH. ELEVATED ACTVTY
WL ALSO BE PSBL N OF BNDRY...SO WL GO WITH CHC POPS EVERYWHERE WITH
HIGHEST POPS IN THE S AND E.

THIS MORNGS MRF IS TRENDING AWAY FM YDAYS QUESTIONABLE SOLUTION OF
PUSHING FNTL BNDRY INTO CNTL TX ON WED. NOW IT TAKES THE FNT INTO
NTX LT TUE AND WASHES IT BACK NWD ACRS OK ON WED. THIS FITS BETTER
WITH UPR PATN AND LUKS MORE REASONABLE. WL KEEP CHC POPS OVR AREA
WED WITH THE WMFNT. LTR IN THE WEEK...TSTM CHCS SHIFT WWD TO PNHDLS
WHERE SCT CNVCTN MAY GET GOING ALG LEE TROF WHERE WARM SFC TEMPS MAY
BE SUFFICIENT TO BREAK CAP. PCPN MAY THEN DRIFT INTO WRN ZNS BEFORE
DSPTG. NEXT PUSH OF CANADIAN AIR COMES INTO THE PLNS LT THU AND
FRI...BUT IS EXPCTD TO REMAIN N OF FA.

STG UPR LOW OVR THE DATA SPARCE AREA W OF BAHA IS VIRTUALLY IGNORED
BY ALL THE MDLS. ENERGY FM THIS SYSTEM CUD COME NEWD WITH SUBTROP
JET AND AFFECT AREA LTR THIS WEEK.   ..04..

GAG 58/76/56/74 7221    PNC 61/79/58/76 +432    HBR 61/82/60/80 4221
SPS 66/85/63/81 4322    OKC 65/83/61/80 6433    DUA 69/88/66/85 3664

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 24, 6:35 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    QUANAH                    TX   1.00 INCH HAIL
05/24/98   HARDEMAN

JS
Local storm report, May 24, 6:35 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    QUANAH                    TX   1.00 INCH HAIL
05/24/98   HARDEMAN

JS
Local storm report, May 24, 6:40 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    QUANAH                    TX   58 MPH WIND GUST
05/24/98   HARDEMAN                       MEASURED AT FIRE
                                          DEPARTMENT

JS
Local storm report, May 24, 6:40 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    QUANAH                    TX   58 MPH WIND GUST
05/24/98   HARDEMAN                       MEASURED AT FIRE
                                          DEPARTMENT

JS
Local storm report, May 24, 6:54 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    5 NE BYRON                OK   TORNADO
05/24/98   ALFALFA                        REPORTED BY MEDIA
                                          CHASE CREW

JS
Local storm report, May 24, 6:54 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    5 NE BYRON                OK   TORNADO
05/24/98   ALFALFA                        REPORTED BY MEDIA
                                          CHASE CREW

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:32 PM CDTSevere Thunderstorm WarningOUNWoods58 min
May 24, 6:45 PM CDTSevere Thunderstorm WarningOUNJackson45 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.